Hail, Chouteau
- When
- August 2, 8:00 PM MST
- Where
- Chouteau County, 5 mi NNE of Big Sandy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -110.078
A thunderstorm dropped 1 inch diameter hail at Big Sandy 5NNE.
Thunderstorms developed from an unstable airmass during the late evening hours. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorms developed from an unstable airmass during the late evening hours. Hail the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 6:53 PM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 753 PM MDT MON AUG 2 2010 .UPDATE...HAVE PUT OUT AN EARLY UPDATE TO IN ORDER TO INCREASE POPS ALONG EASTERN PORTIONS OF THE HI-LINE. RADAR IMAGERY IS SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS TRACKING EAST THROUGH TOOLE AND LIBERTY COUNTIES. HAVE INCREASED POPS AT HAVRE TO BE LIKELY THIS EVENING AS IT APPEARS THAT THIS PRECIPITATION WILL AFFECT HILL COUNTY OVER THE NEXT HOUR OR TWO. WILL POSSIBLY UPDATE AGAIN BEFORE 9:30 PM MDT IF WARRANTED. MPJ && .AVIATION... UPDATED 2355Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE WESTERN PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA THROUGH THE EVENING HOURS. OVERALL...VFR CONDITIONS WILL PREVAIL...BUT MVFR CONDITIONS CAN BE EXPECTED IN THUNDERSTORMS. A WEAK SURFACE WIND SHIFT IS MOVING SOUTHWARD THROUGH THE REGION AS WELL. EXPECT A GRADUAL SHIFT IN SURFACE WIND DIRECTION THIS EVENING TO THE NORTH...THEN TO THE NORTHEAST. STABLE AIR SHOULD MOVE INTO THE REGION BY 06Z TONIGHT...ENDING THE THUNDERSTORM ACTIVITY...HOWEVER...THE AIR MASS BECOMES UNSTABLE AFTER 20Z TUESDAY SOUTH OF A LINE FROM GREAT FALLS TO LEWISTOWN. THUS ANOTHER PERIOD OF THUNDERSTORMS IS POSSIBLE OVER MUCH OF SOUTHWEST AND CENTRAL MONTANA ON TUESDAY AFTERNOON...WITH MVFR CONDITIONS POSSIBLE IN/NEAR THUNDERSTORMS. BRUSDA && .PREV DISCUSSION... /ISSUED 555 PM MDT MON AUG 2 2010/ TONIGHT THROUGH WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS AS A WEAK COOL FRONT MOVES THROUGH THE AREA. SOME STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT SLOWLY MOVES SOUTHWARD INTO CENTRAL AND SOUTHWEST MONTANA...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE ONCE AGAIN AND THUNDERSTORM ACTIVITY WILL BE MORE WIDESPREAD THAN ON MONDAY SO INCREASED POPS TO CHANCE WITH SLIGHT CHANCE OVER THE SOUTHWEST MONTANA VALLEYS. AN UPPER-LEVEL RIDGE WILL BUILD LATE TUESDAY NIGHT INTO WEDNESDAY SO DECREASED POPS FOR THIS TIME PERIOD WITH THE EXCEPTION OF THE HIGHER TERRAIN WHERE AN ISOLATED TERRAIN-INDUCED SHOWER OR THUNDERSTORM IS POSSIBLE. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE FOR TUESDAY AND THEN NEAR AVERAGE FOR WEDNESDAY. MLS WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT AGAIN THROUGH THE PERIOD. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN ALONG THE PACIFIC NORTHWEST COAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE SOLUTION TONIGHT HAS THE TROUGH A BIT FARTHER WEST THAN LAST NIGHT...WHICH WOULD KEEP AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MONTANA. THEREFORE...HAVE DECREASED THE CHANCE OF SHOWERS/THUNDERSTORMS FOR THIS TIMEFRAME AND WARMED TEMPERATURES TO 4 TO 8 DEGREES ABOVE NORMAL BY FRIDAY. ON FRIDAY...A SHORTWAVE TROUGH WILL EJECT FROM THE MAIN TROUGH AND BRING A SLIGHTLY BETTER CHANCE FOR SHOWERS/THUNDERSTORMS DURING THE AFTERNOON/EVENING HOURS. AN UPPER LOW PRESSURE AREA WILL THEN MOVE SOUTH OUT OF THE GULF OF ALASKA TO REINFORCE THE UPPER TROUGH ALONG THE PACIFIC NORTHWEST COAST OVER THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. THIS WILL RESULT IN A WARM AND SOMEWHAT UNSTABLE WEST-SOUTHWEST FLOW ALOFT OVER THE TFX CWA. THE MAIN ENERGY AND ASSOCIATED MOISTURE THAT WILL MOVE THROUGH THIS FLOW ALOFT WILL MAINLY BRING ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS TO THE MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA WITH WESTERLY DOWNSLOPE WINDS OVER THE PLAINS. HOWEVER...SOME STORMS THAT GENERATE OVER THE SOUTHWEST MOUNTAINS MAY MOVE INTO CENTRAL MONTANA. DURING THIS TIME...TEMPERATURES WILL REMAIN AT LEAST A FEW DEGREES ABOVE NORMAL. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 52 78 50 81 / 20 30 30 10 CTB 50 71 47 76 / 20 40 30 10 HLN 53 82 52 84 / 10 20 20 10 BZN 51 87 50 89 / 20 20 20 10 WEY 37 79 38 82 / 10 20 20 10 DLN 49 81 46 82 / 10 20 20 10 HVR 53 78 50 82 / 70 30 30 10 LWT 53 76 49 76 / 20 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 551 AM MDT MON AUG 2 2010 MTZ051-031200- FERGUS- 551 AM MDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON. LARGE HAIL...DAMAGING WINDS AND BREIF HEAVY RAIN WILL BE THE MAIN THREATS WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>015-044>050-052>055-031200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 551 AM MDT MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT MON AUG 2 2010
MTZ011-045-030230-
HILL MT-LIBERTY MT-
750 PM MDT MON AUG 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIBERTY AND CENTRAL HILL
COUNTIES UNTIL 830 PM MDT...
AT 750 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CHESTER...MOVING EAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES...OCCASIONAL LIGHTNING...AND WIND
GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAIN.
* LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....JOPLIN...
INVERNESS...RUDYARD AND HINGHAM...
LAT...LON 4860 10992 4831 11007 4831 11069 4840 11100
4858 11096
TIME...MOT...LOC 0148Z 278DEG 23KT 4848 11085
BRUSDASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT MON AUG 2 2010 MTZ011-013-030330- CHOUTEAU MT-HILL MT- 847 PM MDT MON AUG 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU AND SOUTHERN HILL COUNTIES UNTIL 930 PM MDT... AT 845 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF GILDFORD...OR 18 MILES NORTHWEST OF BIG SANDY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE...BOX ELDER AND BIG SANDY...ALONG WITH LOCATIONS ALONG HIGHWAY 87...FROM HAVRE TO BIG SANDY. LAT...LON 4840 10960 4800 10976 4831 11051 4850 11038 TIME...MOT...LOC 0246Z 293DEG 21KT 4838 11031 BRUSDA
The Great Falls radar (KTFX), 131 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Big Sandy 5NNE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253209.